Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 34, NWS Jackson, KY

April 17, 19984 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 17, 1998, 12:36 AM EDT for 4 counties in Kentucky. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 1998, 12:36 AM EDT (04:36 UTC)
Expired
Apr 17, 1998, 9:25 AM EDT
In force
9 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Breathitt County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 170436
FFWJKL
KYC013-025-051-095-109-119-121-125-129-131-133-147-189-193-199-
203-231-235-171325-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1236 AM EDT FRI APR 17 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN SOUTHEASTERN KENTUCKY
  BREATHITT COUNTY IN SOUTHEASTERN KENTUCKY
  CLAY COUNTY IN SOUTHEASTERN KENTUCKY
  HARLAN COUNTY IN SOUTHEASTERN KENTUCKY
  JACKSON COUNTY IN SOUTHEASTERN KENTUCKY
  KNOTT COUNTY IN SOUTHEASTERN KENTUCKY
  KNOX COUNTY IN SOUTHEASTERN KENTUCKY
  LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY
  LEE COUNTY IN SOUTHEASTERN KENTUCKY
  LESLIE COUNTY IN SOUTHEASTERN KENTUCKY
  LETCHER COUNTY IN SOUTHEASTERN KENTUCKY
  MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY
  OWSLEY COUNTY IN EASTERN KENTUCKY
  PERRY COUNTY IN SOUTHEASTERN KENTUCKY
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY
  ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY
  WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 925 AM EDT (825 AM CDT)

* AT 1230 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS THUNDERSTORMS WITH HEAVY RAIN CONTINUING ACROSS THE
  MOUNTAINS OF SOUTHEAST KENTUCKY. THUS THE FLASH FLOOD WARNINGS
  HAVE BEEN EXTENDED THROUGH 925 AM.

* AS HEAVY RAINS CONTINUE TO AFFECT THE UPPER CUMBERLAND VALLEY AND
  THE MOUNTAINOUS TERRAIN NEAR THE VIRGINIA BORDER...SMALL STREAMS
  AND CREEKS WILL CONTINUE TO RUN HIGH AND COULD OVERFLOW ONTO
  ADJACENT ROADS FROM TIME TO TIME.

  THE RAIN WILL GRADUALLY END ACROSS SOUTHEAST KENTUCKY BY SUNRISE.
  HOWEVER...SMALL STREAMS...CREEKS...AND DITCHES WILL CONTINUE TO
  DRAIN INTO LARGER STREAMS CAUSING THEM TO RISE AS WELL. IT WILL
  TAKE SEVERAL HOURS BEFORE WATER BEGINS TO RECEDE...WITH THE SMALLER
  STREAMS RECEDING FIRST. LARGER STREAMS AND RIVERS WILL BE THE LAST
  TO RECEDE...A PROCESS THAT WILL EASILY PERSIST INTO FRIDAY
  AFTERNOON OR EVEN SATURDAY.

  MUDSLIDES ARE STILL POSSIBLE OVERNIGHT...ESPECIALLY IN THE STEEPEST
  AREAS. WHERE MUDSLIDES OCCUR...BLOCKED ROADS WILL LIKELY RESULT.
  MOTORISTS SHOULD CERTAINLY REMAIN ALERT FOR THE POSSIBILITY OF
  MUDSLI>DES ON AREA ROADS.

  DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MOVE TO HIGHER
  GROUND IF FLOOD WATERS THREATEN.

INGRAM


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 10:30 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 16, 10:30 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1030 PM EDT THU APR 16 1998

BROKE FROM TRADITION AND SENT UPDATED ZONES BEFORE AFD. BOTTOM LINE
STILL UNSTABLE AIRMASS IN PLACE. COLD FRONT MOVING INTO THE REGION AND
WILL SHUTDOWN MOST CONVECTION...AFTER PASSAGE. BEFORE PASSAGE...IT
WILL BE VERY TOUCH AN GO. NUMEROUS REPORTS OF SEVERE WEATHER FROM THE
AREA AND NOW BEGINNING THE FLOODING PROBLEMS. BOTTOM LINE...CURRENT
ZONES HANDLE SITUATION WELL AND WILL ONLY BE UPDATED TO CANCEL
WATCHES.

CONTINUE TO HAVE REPEAT PCPN OVER THE SAME AREA...SO TRAINING ECHOS
WILL MANDATE KEEPING THE FLASH FLOOD WATCH RUNNING.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY.

JKL  55/63/44/57  +535
LOZ  55/64/45/57  +534

LEWIS

In the hours before

Local storm report, Apr 16, 7:11 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
711 PM EDT THU APR 16 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

745 PM     SMITHTOWN                 KY   TORNADO
04/16/98   MCCREARY                       FIRE DEPARTMENT WITNESSED
                                          TORNADO TOUCHDOWN.  TREES
                                          DOWN AND DAMAGE TO
                                          STRUCTURES.

737 PM     MT VERNON                 KY   1.00 INCH HAIL
04/16/98   ROCKCASTLE                     SHERIFF REPORTS OF HAIL IN
                                          MT VERNON. DIME TO QUARTER
                                          SIZE.
Local storm report, Apr 16, 7:39 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EDT THU APR 16 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

830 PM     10 W WHITLEY CITY         KY   1.25 INCH HAIL
04/16/98   MCCREARY                       DISPATCHER REPORTS OF 3/4 TO
                                          1.25 INCH HAIL.
Local storm report, Apr 16, 8:28 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
711 PM EDT THU APR 16 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

745 PM     SMITHTOWN                 KY   TORNADO
04/16/98   MCCREARY                       FIRE DEPARTMENT WITNESSED
                                          TORNADO TOUCHDOWN.  TREES
                                          DOWN AND DAMAGE TO
                                          STRUCTURES.

737 PM     MT VERNON                 KY   1.00 INCH HAIL
04/16/98   ROCKCASTLE                     SHERIFF REPORTS OF HAIL IN
                                          MT VERNON. DIME TO QUARTER
                                          SIZE.
Local storm report, Apr 16, 8:40 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EDT THU APR 16 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

830 PM     10 W WHITLEY CITY         KY   1.25 INCH HAIL
04/16/98   MCCREARY                       DISPATCHER REPORTS OF 3/4 TO
                                          1.25 INCH HAIL.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:02 PM EDTTornado WarningJKLPulaski63 min
Apr 16, 8:10 PM EDTTornado WarningJKLOwsley50 min
Apr 16, 8:16 PM EDTFlash Flood WarningJKLBreathitt4 hr
Apr 16, 8:17 PM EDTSevere Thunderstorm WarningJKLMcCreary48 min
Apr 16, 8:20 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee65 min
Apr 16, 8:44 PM EDTSevere Thunderstorm WarningJKLLaurel66 min
Apr 16, 9:05 PM EDTSevere Thunderstorm WarningJKLKnox, Whitley60 min
Apr 16, 9:12 PM EDTSevere Thunderstorm WarningJKLWayne63 min
Apr 16, 9:34 PM EDTFlash Flood WarningJKLLaurel, McCreary, Pulaski, Rockcastle, Whitley3 hr
Apr 16, 9:34 PM EDTFlash Flood WarningJKLWayne3 hr
Apr 16, 9:36 PM EDTSevere Thunderstorm WarningJKLLeslie64 min
Apr 16, 9:55 PM EDTFlash Flood WarningJKLClay, Leslie4 hr
Apr 16, 9:55 PM EDTFlash Flood WarningJKLKnox4 hr
Apr 16, 10:24 PM EDTFlash Flood WarningJKLBell, Harlan4 hr
Apr 16, 10:24 PM EDTFlash Flood WarningJKLKnott, Letcher, Perry4 hr
Apr 17, 12:36 AM EDTFlash Flood WarningJKLLaurel, McCreary, Pulaski, Rockcastle, Wayne9 hr
Apr 17, 12:36 AM EDTFlash Flood WarningJKLBell, Clay, Harlan, Leslie, Perry9 hr
Apr 17, 12:36 AM EDTFlash Flood WarningJKLKnott, Letcher9 hr
Apr 17, 12:36 AM EDTFlash Flood WarningJKLKnox, Whitley9 hr

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.